Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 199, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 12, 2017, 5:53 PM CDT for Gregory County, South Dakota. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2017, 5:53 PM CDT (22:53 UTC)
- Expired
- Aug 12, 2017, 6:30 PM CDT
- In force
- 37 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
County Gregory County, SD
The radar
The North Platte radar (KLNX), 158 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 12, 3:59 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 10.9 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 198 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 1101 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
826
WUUS53 KFSD 122253
SVRFSD
SDC053-122330-
/O.NEW.KFSD.SV.W.0199.170812T2253Z-170812T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
553 PM CDT SAT AUG 12 2017
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Southwestern Gregory County in south central South Dakota...
* Until 630 PM CDT
* At 552 PM CDT, a severe thunderstorm was located 9 miles south of
Dallas, or 21 miles northeast of Springview, moving southeast at 15
mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* this severe thunderstorm will remain over mainly rural areas of
southwestern Gregory County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4321 9954 4302 9921 4300 9926 4300 9953
TIME...MOT...LOC 2252Z 305DEG 13KT 4310 9957
HAIL...1.75IN
WIND...60MPH
$$
Hanko2 follow-up statements
513
WWUS53 KFSD 122314
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
614 PM CDT SAT AUG 12 2017
SDC053-122330-
/O.CON.KFSD.SV.W.0199.000000T0000Z-170812T2330Z/
Gregory SD-
614 PM CDT SAT AUG 12 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHWESTERN GREGORY COUNTY...
At 614 PM CDT, a severe thunderstorm was located 13 miles south of
Gregory, or 19 miles northeast of Springview, moving southeast at 15
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southwestern Gregory County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4315 9954 4300 9925 4300 9953
TIME...MOT...LOC 2314Z 319DEG 14KT 4304 9949
HAIL...1.00IN
WIND...60MPH
$$
Hanko364
WWUS53 KFSD 122325
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
625 PM CDT SAT AUG 12 2017
SDC053-122331-
/O.EXP.KFSD.SV.W.0199.000000T0000Z-170812T2330Z/
Gregory SD-
625 PM CDT SAT AUG 12 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN GREGORY COUNTY
WILL EXPIRE AT 630 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail
and heavy rain are still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until midnight CDT for
south central South Dakota.
LAT...LON 4315 9954 4300 9925 4300 9953
TIME...MOT...LOC 2321Z 305DEG 13KT 4303 9946
$$
HankoWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 3:17 PM CDT, 2 hours 36 minutes earlier.
Area forecast discussion, Aug 12, 3:17 PM CDT, 2 hours 36 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 317 PM CDT Sat Aug 12 2017 .SHORT TERM...(This evening through Sunday) Issued at 316 PM CDT Sat Aug 12 2017 At 2 pm this afternoon isolated thunderstorms continued between Huron and Pierre where then have meandered for much of the day. The latest water vapor loops show a nice wave across North Dakota with a moderate jet max wrapping around the south side of this low pressure. The stronger EML was just moving into western SD with a nice dry slot poking into northwest South Dakota. As this upper level support moves farther out onto the Plains it should interact with some moderately unstable air in central and western parts of South Dakota. Strong to severe thunderstorms will likely develop in those areas by mid to late afternoon and could push into areas west of the James River by about 6 to 7 pm. At this time the instability to the east of the Missouri River drops off quickly which should keep the severe threat west of the Missouri River. Not out of the question however to get a few severe storms into locations west of the James River before 10 pm CDT. There will also be a threat for some strong to lower end severe storms mid afternoon with daytime heating near the Missouri River. After 10 pm the small severe weather threat should be over and a band of moderate showers with isolated thunderstorms will continue to press east into east central SD, southwest MN and finally northwest IA. The threat for showers and thunderstorms will continue into Sunday afternoon with the chances slowly ending from west to east. If everything comes together tomorrow an isolated severe storm would be possible in far east central SD, southwest MN and northwest IA but for now that threat is a little too low to be concerned about right now. .LONG TERM...(Sunday night through Saturday) Issued at 316 PM CDT Sat Aug 12 2017 Slow moving upper level trough exits the region Sunday night. Ongoing scattered shower and thunderstorm activity across the bulk of the area will diminish from west to east overnight. Isolated to scattered showers or thundershowers may linger into Monday morning with a break in activity likely around midday. Not a great deal of model agreement, but the GFS and NAM indicate that by late afternoon or early evening, a warm front lifts northward into the Missouri Valley then north of I-90 overnight. The CMC and ECMWF are far less bullish with this activity. Will go with scattered showers and thunderstorms lifting northward into Iowa and southeast SD in the evening and into SW Minnesota late, but confidence remains somewhat low with the uncertainty of how quickly the front lifts northward. Potent trough begins pushing into the northern High Plains on Tuesday, however there remains some timing differences in how quickly a wave lifts into the eastern Dakotas. The CMC remains the slowest model and is something of an outlier. Scattered showers and thunderstorms will remain possible through the day Tuesday. Went ahead and boosted pops into the 60 to 80 percent range on Tuesday night, with most models bringing the potent wave into the region around this time. Scattered showers and storms remain possible into Wednesday morning, but will begin to taper off through Precipitable water values are pretty hefty, with model QPF values pretty high. Areas that do see thunderstorms could see some decent rainfall amounts. But as is typical with convection, not every location will see significant rainfall. Models diverge even further late in the week, although it does look like the active weather pattern continues. Not enough confidence in any one solution, but it does look like a wave rolls across the northern Plains around the Friday or Friday night time frame. Temperatures remain slightly below normal through the extended forecast. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1148 AM CDT Sat Aug 12 2017 VFR conditions through most of the afternoon and evening. Showers and thunderstorms should expand in coverage in central SD late this afternoon, then work east overnight into Sunday morning. As the showers move through late tonight into Sunday morning an MVFR ceiling will become likely. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...08 LONG TERM... AVIATION...08
Hazardous weather outlook, Aug 12, 4:19 AM CDT, 13 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 419 AM CDT Sat Aug 12 2017 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ039-040-054>056-060>062-065>071-130930- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood- Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Kingsbury-Brookings- Miner-Lake-Moody-Hanson-McCook-Minnehaha-Hutchinson-Turner- Lincoln SD-Bon Homme-Yankton-Clay SD-Union- 419 AM CDT Sat Aug 12 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight There is a chance of thunderstorms tonight. These storms are not expected to be severe. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a chance of thunderstorms on Sunday. This activity is not expected to be severe. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. SDZ038-050-052-053-057>059-063-064-130930- Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Charles Mix- Douglas- 419 AM CDT Sat Aug 12 2017 This Hazardous Weather Outlook is for portions of central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight There is a chance of thunderstorms this afternoon into this evening. A few storms may produce winds up to 60 mph and hail to the size of quarters. .DAYS TWO THROUGH SEVEN...Sunday through Friday Additional storms are possible on Sunday. If they develop, an isolated storm may be capable of producing hail to the size of quarters. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible after 4 pm.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 4:05 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule | 40 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.